Alert archive / Colorado / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 21, NWS Grand Junction, CO

September 11, 2025Delta County, Gunnison County, Pitkin County, Colorado

NWS Grand Junction, CO issued this severe thunderstorm warning at Sep 11, 2025, 12:45 PM MDT for Delta County, Gunnison County, Pitkin County, Colorado. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 11, 2025, 12:45 PM MDT (18:45 UTC)
Expired
Sep 11, 2025, 1:15 PM MDT
In force
30 min
Issued by
NWS Grand Junction, CO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Delta County, CO, Gunnison County, CO, Pitkin County, CO

The radar

The Grand Junction radar (KGJX), 79 km from the middle of the area, began a volume at 18:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 6.8 hours before the alert went out and 441 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2025-09-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 20 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2025-09-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 95 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
20 J/kg
Mixed-layer CIN
-226 J/kg
Mixed-layer LCL
3126 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
95 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

925 
WUUS55 KGJT 111845
SVRGJT
COC029-051-097-111915-
/O.NEW.KGJT.SV.W.0021.250911T1845Z-250911T1915Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Junction CO
1245 PM MDT Thu Sep 11 2025

The National Weather Service in Grand Junction has issued a

* Severe Thunderstorm Warning for...
  Southwestern Pitkin County in west central Colorado...
  Northeastern Delta County in west central Colorado...
  Northwestern Gunnison County in west central Colorado...

* Until 115 PM MDT.

* At 1245 PM MDT, a severe thunderstorm was located 11 miles
  northeast of Paonia, or 38 miles northwest of Gunnison, moving
  northeast at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Marble, Redstone, and Somerset.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3883 10742 3898 10755 3924 10715 3902 10696
TIME...MOT...LOC 1845Z 235DEG 29KT 3895 10741 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

KAA
2 follow-up statements
636 
WWUS55 KGJT 111902
SVSGJT

Severe Weather Statement
National Weather Service Grand Junction CO
102 PM MDT Thu Sep 11 2025

COC029-111911-
/O.CAN.KGJT.SV.W.0021.000000T0000Z-250911T1915Z/
Delta CO-
102 PM MDT Thu Sep 11 2025

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN DELTA COUNTY IS
CANCELLED...

The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

&&

LAT...LON 3893 10733 3903 10742 3924 10715 3902 10696
TIME...MOT...LOC 1901Z 235DEG 29KT 3903 10727 

$$

COC051-097-111915-
/O.CON.KGJT.SV.W.0021.000000T0000Z-250911T1915Z/
Pitkin CO-Gunnison CO-
102 PM MDT Thu Sep 11 2025

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 PM MDT
FOR SOUTHWESTERN PITKIN AND NORTHWESTERN GUNNISON COUNTIES...

At 101 PM MDT, a severe thunderstorm was located near Marble, or 35
miles south of Glenwood Springs, moving northeast at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Marble.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3893 10733 3903 10742 3924 10715 3902 10696
TIME...MOT...LOC 1901Z 235DEG 29KT 3903 10727 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

KAA
689 
WWUS55 KGJT 111911
SVSGJT

Severe Weather Statement
National Weather Service Grand Junction CO
111 PM MDT Thu Sep 11 2025

COC051-097-111920-
/O.EXP.KGJT.SV.W.0021.000000T0000Z-250911T1915Z/
Pitkin CO-Gunnison CO-
111 PM MDT Thu Sep 11 2025

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN PITKIN AND
NORTHWESTERN GUNNISON COUNTIES WILL EXPIRE AT 115 PM MDT...

The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However, gusty
winds are still possible with this thunderstorm.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Grand Junction.

&&

LAT...LON 3893 10733 3903 10742 3924 10715 3902 10696
TIME...MOT...LOC 1910Z 235DEG 29KT 3904 10725 

$$

KAA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 11, 11:20 AM MDT, 1 hour 25 minutes earlier. Its key messages:

  • Widespread to numerous showers and storms are expected today through Friday. Some storms could be strong to severe this afternoon as well as Friday afternoon. Large hail, damaging winds, and flash flooding will be the primary threats of the strongest storms.
  • There will be an elevated threat of flash flooding both today and Friday, especially if multiple rounds of storms track over the same areas. Fresh burn scars will be especially conducive to flash flooding and debris flows.
  • Temperatures will trend cooler today and beyond with fall- like conditions expected and drier conditions returning Sunday.
Area forecast discussion, Sep 11, 11:20 AM MDT, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1120 AM MDT Thu Sep 11 2025

.KEY MESSAGES...

- Widespread to numerous showers and storms are expected today
  through Friday. Some storms could be strong to severe this
  afternoon as well as Friday afternoon. Large hail, damaging
  winds, and flash flooding will be the primary threats of the
  strongest storms.

- There will be an elevated threat of flash flooding both today
  and Friday, especially if multiple rounds of storms track over
  the same areas. Fresh burn scars will be especially conducive
  to flash flooding and debris flows.

- Temperatures will trend cooler today and beyond with fall-
  like conditions expected and drier conditions returning Sunday.

&&

.SHORT TERM /THROUGH FRIDAY/...
Issued at 356 AM MDT Thu Sep 11 2025

Shower and thunderstorm activity is still ongoing early this
morning with rather robust storm motion of 40 to 50 mph.
Coverage at this time remains isolated to widely scattered but
is expected to become more widespread to numerous late this
morning through the afternoon and evening. Satellite imagery is
showing some clearing working into eastern Utah and portions of
northwest and west-central Colorado, so it appears like we will
see enough surface heating from the sun to realize the
instability with deep moisture in place to get convection going
this morning. The latest hi-res CAMs indicate storms starting to
develop sometime after 10 am which is also when the instability
increases. CAPE will be in the realm of 600 to 1000 J/kg,
potentially higher with shear of 40 to 50 kts which is
indicative of strong to severe thunderstorm potential. While,
damaging winds look to be the primary concern with stronger
storms...given the shear, large hail also remains a possibility.
Dynamic forcing is also present with our CWA in favorable
proximity to a 100 kt jet streak across Utah to provide
sufficient lift for thunderstorm development. Also, we remain
relatively CIN free, meaning that there is not much to inhibit
thunderstorm development.

In terms of moisture, we remain underneath a relatively deep
plume of monsoonal moisture as we sit between a strong closed
low to our west and high pressure to our southeast, allowing for
this favorable moisture return. Mixing ratios increase to around
8 g/kg according to the latest HRRR with values between 7 and 9
g/kg. The potential for heavy rain and flash flooding is there,
with an elevated debris flow/flash flooding risk across our
recent burn scars, so a Flood Watch remains in effect starting at
6 am this morning and continuing through midnight Friday night.
Decided to extend this Flood Watch through Friday evening since
similar conditions with jet placement, instability and shear as
well as deep moisture remains in place. It doesn't look like we
will have much of a break as convection continues overnight
tonight and into Friday. The jet streak moves directly overhead
though on Friday with embedded shortwaves moving through which
should generate more convection despite morning cloud cover with
potential for heavy rain. Given quick storm motions, the thing to
watch for is training storms for any flash flooding potential,
which is when storms move over the same location in succession.
Strong to severe storms are possible once again on Friday, focused
more on southwest Colorado as the better instability and shear
remain present there with up to 800 J/kg of CAPE and 40 to 50 kts
of shear. If the instability can be realized then strong to severe
storms are certainly possible. However, excessive cloud cover
could result in more pockets of stratiform with embedded lightning
as opposed to widespread storms.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
Issued at 259 PM MDT Wed Sep 10 2025

On Saturday, the main piece of energy passes over Wyoming and
Montana with the base of the trough moving overhead.
Temperatures cool behind the trough and lapse rates steepen, so
any moisture in the lower levels could result in convection. The
models are hinting at that with the better chances across the
north. Moisture values decrease so not sure if there will still
be a potential for heavy rain. On Sunday, we lose the lapse
rates so overall there will not be as much showers and storms
around. Monday could also be mostly dry and with activity
picking up mid week as another low pressure approaches from the
PacNW.

&&

.AVIATION /18Z TAFS THROUGH 18Z FRIDAY/...
Issued at 1117 AM MDT Thu Sep 11 2025

Showers and thunderstorms are expected to be widespread to
numerous this afternoon and evening so most TAF sites will carry
VCTS and PROB30 groups for potential reduced VSBY and lower
CIGS due to heavier rain rates. Winds in excess of 45 knots,
hail and heavy rain bursts will be the primary threats of
stronger storms that develop near the terminals. A few storms
will continue to impact TAF sites through the evening and
overnight, most likely KDRO and KTEX. Nocturnal showers and
storms will also linger well into the early morning hours Friday
morning, but confidence on the low side on when and where at
this time as coverage will be widely scattered so left PROB30
groups in place.

&&

.HYDROLOGY...
Issued at 356 AM MDT Thu Sep 11 2025

With multiple rounds of convection and heavy rain rates under
strong to severe thunderstorms this afternoon as well as Friday
afternoon, the Flash Flood Watch for today has been extended
through Friday evening as the latest hi-res CAMs indicate
widespread to numerous storm coverage continuing through the
overnight hours and into Friday with potential for heavy rain.

This Flood Watch is in effect from 6 am this morning through
midnight Friday night for much of western Colorado and portions
of eastern Utah. Recent burn scars will have the highest
potential of producing flash flooding and debris flows, but
heavy rain could lead to flash flooding over saturated areas and
other susceptible terrain. Storm motions are expected to be
higher than normal so training storms will be a key ingredient
for flash flooding today through Friday evening.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...Flood Watch through Friday evening for COZ003-006>014-017>023.
UT...Flood Watch through Friday evening for UTZ027-028.

&&

SHORT TERM...MDA
LONG TERM...KJS
AVIATION...TGJT
HYDROLOGY...TGJT
Hazardous weather outlook, Sep 11, 4:11 AM MDT, 8 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
411 AM MDT Thu Sep 11 2025

COZ001>014-017>023-UTZ022>025-027>029-121015-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-Upper Gunnison River Valley-
Uncompahgre Plateau and Dallas Divide-Northwest San Juan Mountains-
Southwest San Juan Mountains-Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
411 AM MDT Thu Sep 11 2025

This Hazardous Weather Outlook is for northwest Colorado, southwest
Colorado, west central Colorado, east central Utah, northeast Utah
and southeast Utah.

.DAY ONE...Today and tonight.

Widespread to numerous showers and storms are expected today. Some
storms could be strong to severe this afternoon. Large hail,
damaging winds, and flash flooding will be the primary threats of the
strongest storms. Fresh burn scars will be especially conducive to
flash flooding and debris flows.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Showers and thunderstorms continue Friday as a disturbance moves
through the region. Some storms could be strong to severe on Friday
afternoon as well with large hail, damaging winds and flash flooding
among the primary threats. Storm coverage returns scattered on Saturday
before drier conditions move in by Sunday into early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Special weather statement, Sep 11, 11:51 AM MDT, 54 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
1151 AM MDT Thu Sep 11 2025

COZ012-014-111815-
Upper Gunnison River Valley CO-West Elk and Sawatch Mountains CO-
1151 AM MDT Thu Sep 11 2025

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL GUNNISON COUNTY
THROUGH 1215 PM MDT...

At 1151 AM MDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Pitkin, or 20 miles east of Gunnison, moving northeast
at 35 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation and
         outdoor objects is possible.

Locations impacted include...
Pitkin, Ohio, Waunita Hot Spgs, and White Pine.

This includes U.S. Highway 50 in Colorado between mile markers 174
and 181, and between mile markers 196 and 199.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3842 10647 3842 10662 3854 10671 3869 10644
      3865 10643 3864 10638 3863 10639 3861 10636
      3857 10635 3853 10636 3852 10634 3850 10634
      3849 10631 3847 10629
TIME...MOT...LOC 1751Z 239DEG 30KT 3848 10655

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

KAA
Special weather statement, Sep 11, 12:05 PM MDT, 40 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
1205 PM MDT Thu Sep 11 2025

COZ009-011-111830-
Grand and Battlement Mesas CO-
Central Gunnison and Uncompahgre River Basin CO-
1205 PM MDT Thu Sep 11 2025

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL DELTA COUNTY THROUGH
1230 PM MDT...

At 1205 PM MDT, Doppler radar was tracking a strong thunderstorm over
Cedaredge, or 29 miles north of Montrose, moving northeast at 30 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation and
         outdoor objects is possible.

Locations impacted include...
Orchard City, Cedaredge, Eckert, Grand Mesa, and Austin.

This includes the following highways...
 Colorado 65 between mile markers 4 and 20.
 Colorado 92 between mile markers 8 and 13.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3876 10791 3884 10805 3912 10785 3895 10758
TIME...MOT...LOC 1805Z 218DEG 27KT 3890 10795

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

KAA

The office that day

Everything else NWS Grand Junction, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 11, 12:27 AM MDTSpecial Weather StatementGJTMoffat33 min
Sep 11, 1:01 AM MDTSpecial Weather StatementGJTMoffat29 min
Sep 11, 11:51 AM MDTSpecial Weather StatementGJTChaffee24 min
Sep 11, 12:05 PM MDTSpecial Weather StatementGJTDelta25 min
Sep 11, 1:34 PM MDTSpecial Weather StatementGJTMontrose26 min
Sep 11, 1:53 PM MDTSpecial Weather StatementGJTDolores37 min
Sep 11, 2:00 PM MDTSpecial Weather StatementGJTDolores30 min
Sep 11, 2:06 PM MDTFlash Flood Warning Considerable damage threatGJTDolores, Montezuma58 min
Sep 11, 2:44 PM MDTFlash Flood Warning Considerable damage threatGJTRio Blanco2 hr
Sep 11, 2:48 PM MDTSpecial Weather StatementGJTPitkin27 min
Sep 11, 3:09 PM MDTSpecial Weather StatementGJTLa Plata36 min
Sep 11, 3:14 PM MDTSpecial Weather StatementGJTGarfield16 min
Sep 11, 3:18 PM MDTSpecial Weather StatementGJTArchuleta27 min
Sep 11, 3:21 PM MDTSevere Thunderstorm WarningGJTLa Plata39 min
Sep 11, 3:31 PM MDTSpecial Weather StatementGJTGarfield29 min
Sep 11, 3:48 PM MDTSevere Thunderstorm WarningGJTLa Plata42 min
Sep 11, 4:10 PM MDTSpecial Weather StatementGJTRoutt20 min
Sep 11, 4:59 PM MDTSpecial Weather StatementGJTGarfield31 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.